Maternal use of antiepileptic drugs linked to language delay in offspring
Use of antiepileptic drugs (AEDs) during pregnancy was significantly associated with an increased risk of language delay in offspring at 5 and 8 years of age, according to a study presented at EAN 2019.
“The main findings of the research are that foetal AED exposure is associated with an increased risk of language impairment in children of mothers with epilepsy, at age 5 and 8 years, especially after exposure to carbamazepine and valproate,” said lead author Dr Elisabeth Synnøve Nilsen Husebye from the Department of Clinical Medicine at the University of Bergen, Norway.
Using data from the MoBa* study between 1999 and 2008, the researchers conducted a study involving 734 children born to mothers with epilepsy and 113,674 children born to mothers without epilepsy. Children whose mothers had epilepsy were categorized into two groups: those exposed (n=346) and unexposed (n=388) to AEDs. AED concentrations were measured through maternal blood samples at 17–19 weeks of gestation and from the umbilical cord immediately after birth. Parental-reported screening instruments, such as ASQ**, SLAS***, and language 20#, were used to assess language abilities of children at 5 and 8 years of age. [EAN 2019, abstract O4103]
Children born to mothers who were exposed to AED had a significantly higher risk of language delay at 5 years (adjusted odds ratio [adjOR], 1.6, 95 percent confidence interval [CI], 1.10–2.50; p=0.03) and 8 years (adjOR, 2.0, 95 percent CI, 1.40–3.00; p<0.001) compared with those who were unexposed and those born to mothers without epilepsy.
At 8 years of age, a significant increased risk of language delay was also observed among children of mothers who were exposed to carbamazepine monotherapy than those whose mothers were unexposed.
Moreover, a higher maternal plasma valproate concentration was significantly associated with a worse language score as assessed by language 20 in children at 5 years of age.
“Adverse neurodevelopmental effects after AED exposure in utero could be permanent. Not only valproate, but also carbamazepine exposure, is associated with language impairment,” said Husebye.
Nevertheless, the researchers found that those children born to mothers who consumed a folic acid supplement during pregnancy demonstrated a lower risk of language delay at both 5 and 8 years of age, which according to Husebye, indicates that “taking folic acid supplements in the periconceptual period, before conception, and in early pregnancy, is particularly important for women with epilepsy.”
“Clinicians should be aware of children with potential language impairment after AED exposure in utero with a precise assessment and appropriate interventions,” she highlighted.
*MoBa: Norwegian Mother and Child Cohort
**ASQ: Ages and Stages Questionnaires
***SLAS: Speech and Language Assessment Scale#language 20: Twenty Statements about Language-Related Difficulties